Pennsylvania, 2011

Heat in Pennsylvania, May 30, 2011

May 30, 2011 · NWS PHI · 1 event in 1 county or zone

The first heat related death of 2011 occurred in Philadelphia on the 30th as a 67-year-old man succumbed to the heat. The high temperature at the Philadelphia International Airport was 93 degrees on the 30th, the highest temperature to date in 2011.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The first heat related death of 2011 occurred in Philadelphia on the 30th as a 67-year-old man succumbed to the heat. The high temperature at the Philadelphia International Airport was 93 degrees on the 30th, the highest temperature to date in 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 30, 7:34 AM EST, 1 hour 26 minutes earlier.

Area forecast discussion, May 30, 7:34 AM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
834 AM EDT MON MAY 30 2011

.SYNOPSIS...
HIGH PRESSURE ANCHORED OFF THE MID ATLANTIC COAST WILL BRING HOT AND
HUMID CONDITIONS TO THE REGION TODAY. A WEAK COLD FRONT WILL DROP
ACROSS THE REGION TONIGHT...THEN DISSIPATE. HIGH PRESSURE OFF THE
NEW ENGLAND COAST WILL BRING AN ONSHORE FLOW TO THE REGION TUESDAY
INTO TUESDAY NIGHT. A COLD FRONT WILL APPROACH THE AREA WEDNESDAY...
CROSSING THE REGION WEDNESDAY NIGHT. HIGH PRESSURE WILL BUILD IN
BEHIND THE FRONT FOR THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE LAST OF THE LINE OF SHOWERS AND THUNDERSTORMS THAT AFFECTED
THE CWA EARLIER HAS MOVED OVER THE WATERS AND WILL CONTINUE OUT
TO SEA. THE DEBRIS CLOUDINESS WITH THE ACTIVITY WILL TAKE A BIT
LONGER TO CLEAR THE REGION...AND SOME STRATUS HAS DEVELOPED IN THE
WAKE OF THE CONVECTION. MOST OF THIS SHOULD THIN BY 900 AM...AND
THE LOW LEVELS SHOULD BE STABILIZED BY THE ACTIVITY. BACK TO THE
WEST... THE CLOUDS THIN TO CIRRUS...AND SKIES SHOULD BECOME MOSTLY
SUNNY LATER THIS MORNING.

FOR THE MOST PART...THE REGION SHOULD BE TOO CAPPED FOR CONVECTION
FOR THE REMAINDER OF THE DAY...OUTSIDE THE NORTHERN FRINGES. IN
THESE AREAS...LOWER CONVECTIVE TEMPERATURES AND A WEAKER CAP COULD
ALLOW WIDELY SCATTERED CONVECTION TO DEVELOP BEFORE CAPPING HALTS
THE DEVELOPMENT. THE COLUMN LOOKS TOO WARM FOR ANYTHING BUT SMALL
HAIL WITH THE CONVECTION...BUT DRY SUBCLOUD LAYERS COULD ALLOW FOR
GUSTY WINDS. THE ACTIVITY IS NOT EXPECTED TO BE WIDESPREAD ENOUGH
TO MENTION GUSTY WINDS IN THE GRIDDED OR TEXT FORECASTS.

THE MAIN FORECAST PROBLEM FOR TODAY WILL BE THE HEAT. THE 0000 UTC
MODEL SUITE IS SUGGESTING THE SHALLOW COLD FRONT OVER NEW ENGLAND
THIS MORNING WILL DROP ACROSS THE AREA THIS AFTERNOON AND THIS
EVENING. IT WOULD APPEAR AS THOUGH THE ACTIVITY THIS MORNING WILL
HELP PUSH THE FRONT SOUTHWEST...AS HIGH PRESSURE STARTS TO DEVELOP
EAST OF THE NORTHERN NEW ENGLAND COAST.

THIS COULD HAVE A COUPLE OF IMPLICATIONS FOR THE HEAT PORTION OF THE
FORECAST. WINDS AWAY FROM THE WATER SHOULD BECOME WEST AHEAD OF THE
FRONT FOR MUCH OF THE AREA. THIS COULD ALLOW TEMPERATURES TO RISE A
BIT MORE THAN THE GFS MOS NUMBERS FOR HIGHS...AND THE HIGH
TEMPERATURE FORECAST IS MORE OF A MOS BLEND FOR THIS AFTERNOON.

IN ADDITION...THE MORE WESTERLY FLOW IN THE BOUNDARY LAYER COULD
ALLOW DRIER AIR TO MIX FROM ABOVE...WHERE DEW POINTS PLUMMET AT THE
TOP OF THE MIXED LAYER (WHICH SHOULD BE ABOUT 5000 FEET). THE DRIER
AIR COULD ALLOW DEW POINTS TO MIX OUT INTO THE LOWER TO MID 60S. THE
SUM OF THESE IMPLICATIONS MAY END UP WASHING OUT...AND HEAT INDEX
VALUES IN THE HIGHLY URBANIZED AREAS MAY END UP NEAR 95 DEGREES THIS
AFTERNOON IN ANY EVENT.

SINCE THE HEAT ADVISORY IS IN PLACE NOW...THERE DOES NOT SEEM TO BE
ENOUGH EVIDENCE TO BUMP THIS UP TO A WARNING FOR THE AFTERNOON. IF
THE DEW POINT FORECAST IS TOO LOW FOR THIS AFTERNOON...A SHORT FUSED
EXCESSIVE HEAT WARNING MAY BE NEEDED FOR THE URBANIZED AREAS.

THE SLIGHTLY DRIER AIR SHOULD BUMP CONVECTIVE TEMPERATURES INTO THE
MID TO UPPER 90S. CUMULUS DEVELOPMENT OUTSIDE OF THE LEHIGH
VALLEY...SOUTHERN POCONOS AND NORTHWEST NEW JERSEY COULD BE MINIMAL
BECAUSE OF THIS. SO...AFTER THE DEBRIS CLOUDINESS ASSOCIATED WITH
THE MORNING CONVECTION EXITS...SKIES SHOULD BECOME MOSTLY SUNNY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
ANY LATE AFTERNOON OR EARLY EVENING CONVECTION SHOULD END QUICKLY THIS
EVENING. THERE APPEARS TO BE ANOTHER MCS FORMING IN SOUTHEAST SOUTH
DAKOTA EARLY THIS MORNING. THIS MCS SHOULD PASS NORTH OF THE AREA
TONIGHT AS MID LEVEL HEIGHTS PEAK TONIGHT...AND THE BEST THERMAL
INFLOW REMAINS CLOSER TO THE CANADIAN BORDER. THIS WILL HAVE TO BE
WATCHED...AND A CHANCE OF SHOWERS AND THUNDERSTORMS MAY NEED TO BE
ADDED IF THIS FEATURE LOOKS TO BE A THREAT FOR LATER TONIGHT.

OTHERWISE...SKIES SHOULD BECOME MOSTLY CLEAR. THE AIRMASS CONTINUES
TO WARM FROM WITHIN...SO SOME HAZE AND PATCHY FOG IS POSSIBLE ALTER
TONIGHT. THE PASSAGE OF THE BACKDOOR FRONT MAY NOT HAVE THAT MUCH
IMPACT ON TEMPERATURES TONIGHT...SO LOWS WERE BASED MAINLY ON A MOS
BLEND.

THE MAIN IMPACT OF THE FRONTAL PASSAGE COULD BE TUESDAY. THE 0000
UTC MODEL SUITE SUGGESTS AN EAST THEN SOUTHEAST FLOW FOR MUCH OF THE
AREA TUESDAY. THE EXCEPTION HERE COULD BE THE LEHIGH VALLEY...WHERE
THE LOW LEVEL FLOW MAY NOT MODIFY ENOUGH TO MAKE MUCH DIFFERENCE
WITH REGARD TO TEMPERATURE.

WHILE 850 MB TEMPERATURES CONTINUE TO SUPPORT HIGHS IN THE LOWER TO
MID 90S AWAY FROM THE SEA AND BAY BREEZES TUESDAY...THE LOWER LEVELS
MAY BE MODIFIED BY THE ONSHORE FLOW. THIS IS REFLECTED IN THE MOS
NUMBERS FOR HIGHS TUESDAY. THE 0000 UTC NAM MOS NUMBERS MAY END UP
BEING TOO LOW...AS THE LOW LEVEL FLOW MAY NOT BE MODIFIED AS MUCH IN
THE WARM AIRMASS IN PLACE. HIGHS TUESDAY WERE MAINLY BASED ON THE
WARMER GFS MOS NUMBERS.

THE COMBINATION OF TEMPERATURES AND DEW POINTS IN THE 60S WILL KEEP
THREAT FOR HEAT INDEX VALUES TO REACH EXCESSIVE HEAT WARNING
CRITERIA. THIS IS NOT AS MUCH AS SLAM DUNK AS IT SEEMED THIS TIME
SUNDAY...DUE TO THE POTENTIALLY GREATER IMPACT OF THE FLOW BEHIND
THE FRONT. WITH THIS IN MIND...THE WATCH REMAINS IN EFFECT BUT WILL
NOT BE CONVERTED TO A WARNING THIS MORNING.

WITH THE MID LEVEL HEIGHTS PEAKING MONDAY NIGHT AND TUESDAY...THE
MID LEVEL TEMPERATURE SHOULD REMAIN WARM...AND MOST OF THE AREA
SHOULD BE TOO CAPPED FOR CONVECTION. THIS IS IN SPITE OF A DECENT
AMOUNT OF INSTABILITY. MODIFIED MODEL SOUNDINGS SUGGEST THAT THE CAP
MAY BE WEAK ENOUGH ACROSS THE LEHIGH VALLEY AND SOUTHERN POCONOS FOR
A MENTION OF SHOWERS AND THUNDERSTORMS...BUT FOR NOW THIS WILL BE
THE ONLY PLACE WHERE CONVECTION WILL BE MENTION.

THE EVENING CONVECTION SHOULD DISSIPATE QUICKLY TUESDAY NIGHT. THERE
ARE SOME HINTS THAT...AS MID LEVEL HEIGHTS START TO FALL...THAT AN
MCS COULD AFFECT THE AREA LATE TUESDAY NIGHT OR EARLY WEDNESDAY
MORNING. THERE IS NOT A LOT OF CONFIDENCE IN THIS SOLUTION...AND
THERE IS TIME TO WORK THIS OUT. FOR NOW...A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS WILL BE INCLUDED FOR TUESDAY NIGHT ACROSS WESTERN
AND NORTHERN AREAS. LOWS TUESDAY NIGHT WERE GENERALLY A BLEND OF MOS
NUMBERS.

THE LOW LEVEL FLOW SHOULD VEER TO THE SOUTHWEST AGAIN WEDNESDAY...AS
THE SURFACE GRADIENT INCREASES AHEAD OF THE COLD FRONT. THIS WILL
MITIGATE THE LOW LEVEL COOLING WITH THE BACKDOOR FRONT...AND ALLOW
THE COLUMN TO WARM AGAIN. 850 MB TEMPERATURES AGAIN SUGGEST THAT MOS
NUMBERS MAY BE TOO LOW FOR HIGH TEMPERATURES. THE COMBINATION OF
HIGHS AND INCREASING DEW POINTS SUPPORT THE CONTINUATION OF THE
EXCESSIVE HEAT WATCH FOR WEDNESDAY.

HEIGHTS CONTINUE TO FALL IN THE MID LEVELS WEDNESDAY AHEAD OF A
SHORT WAVE IN THE NORTHERN STREAM. THIS WILL ALLOW THE SURFACE COLD
FRONT TO APPROACH FROM THE WEST. SURFACE CONVERGENCE SHOULD BE
BETTER WEDNESDAY AFTERNOON AHEAD OF THE FRONT...AS WHATEVER
SOUTHEAST BOUNDARY LAYER FLOW THAT REMAINS SHOULD BE ERASED. MODELS
SHOULD A GOOD DEAL OF INSTABILITY AWAY FROM THE INFLUENCE OF THE
WATER FOR LATE WEDNESDAY MORNING AND DURING THE AFTERNOON.

THE CAPPING SHOULD BE GONE AT THIS POINT...AND MODIFIED MODEL
SOUNDINGS SHOW THE COMBINATION OF INCREASING SHEAR AND INSTABILITY
COULD LEAD TO DEEP CONVECTION AHEAD OF THE FRONT DURING THE
AFTERNOON AND EVENING HOURS. RIGHT NOW...WILL NOT GO TOO HIGH WITH
THE CHANCES...AS THERE ARE INDICATIONS THAT THE LOW LEVEL FLOW COULD
BECOME WESTERLY...AND THIS WOULD DECREASE SURFACE CONVERGENCE. IF
CONVECTION DEVELOPS...AN ENVIRONMENT FAVORING MULTICELL STORMS COULD
RESULT IN LINE SEGMENTS AHEAD OF THE FRONT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE COLD FRONT THAT WILL MOVE INTO OUR AREA WEDNESDAY WILL BE
MOVING OFF TO THE SOUTH AND EAST WEDNESDAY NIGHT. A FEW SHOWERS
AND THUNDERSTORMS MAY LINGER INTO THE EARLY PART OF THE NIGHT,
ESPECIALLY SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA.
HIGH PRESSURE WILL THEN MOVE IN WITH A DRIER AND SLIGHTLY COOLER
AIR MASS FOR THURSDAY. THIS SHOULD BRING AN END TO OUR HEAT WAVE
AS HIGHS ON THURSDAY ARE EXPECTED TO RANGE FROM THE MID 70S TO THE
MID 80S. THE FAIR DRY WEATHER WILL CONTINUE THURSDAY NIGHT INTO
FRIDAY AS THE HIGH PRESSURE SYSTEM DRIFTS ACROSS OUR REGION.
A WEAK WARM FRONT IS FORECAST TO CROSS THE REGION LATE FRIDAY
INTO SATURDAY. THIS COULD POSSIBLY TOUCH OFF A FEW SCATTERED
SHOWERS AND THUNDERSTORMS. THE HIGH PRESSURE SYSTEM WILL THEN
REASSERT ITSELF LATER SATURDAY INTO SUNDAY. COULD BE A FEW
SHOWERS AND THUNDERSTORMS AGAIN LATE SUNDAY AS A WEAK COLD
FRONT APPROACHES FROM THE NORTHWEST. BUT FOR THE MOST PART,
THIS ENTIRE TIME PERIOD SHOULD BE HIGHLIGHTED BY FAIR WEATHER
WITH TEMPERATURES JUST SLIGHTLY ABOVE NORMAL. LIKE THURSDAY,
DAYTIME HIGHS FRIDAY THROUGH SUNDAY WILL RANGE FROM THE MID 70S
TO MID 80S. OVERNIGHT LOWS WILL BE IN THE 50S TO MID 60S, WITH
THE HIGHEST LOWS ALONG SOUTHERN COASTAL AREAS. THERE COULD EVEN
BE A FEW UPPER 40S IN OUR COLDER MOUNTAIN VALLEYS THURSDAY NIGHT.

&&

.AVIATION /13Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

A WEAKENING COLD FRONT IS FORECAST TO SETTLE ACROSS THE AREA DURING
THE COURSE OF TODAY INTO TONIGHT. THIS COULD BE REINFORCED SOME BY
THUNDERSTORMS GENERALLY TO OUR NORTH. IT APPEARS THAT THE CLUSTER OF
THUNDERSTORMS EARLY THIS MORNING WILL TRACK NORTH OF OUR NORTHERN
MOST TERMINALS, THEREFORE NO MENTION INCLUDED AT THIS TIME. WILL
MONITOR IN THE EVENT OF RENEWED DEVELOPMENT ON THE SOUTHERN EDGE OR
THE ACTIVITY TURNS A BIT MORE TO THE SOUTHEAST. IF ANY TERMINAL
WOULD BE IMPACTED, IT SHOULD BE LIMITED TO KABE. OTHERWISE,
CONVECTIVE CLOUD DEBRIS MAINLY IN THE FORM OF HIGH CLOUDS MOVES
THROUGH DURING THE MORNING. THE POOLING LOW-LEVEL MOISTURE EARLY
THIS MORNING MAY RESULT IN POCKETS OF LOW CLOUDS. THIS HAS BEEN
TRYING TO DEVELOP ALONG THE COASTAL SECTIONS OF NEW JERSEY, BUT SO
FAR HAS LITTLE SUCCESS. OVERALL THOUGH, DID NOT FAVOR MUCH IN THE
WAY OF STRATUS GIVEN THE SHIFTING WINDS JUST ABOVE THE SURFACE. SOME
FOG SHOULD BE AROUND EARLY THIS MORNING, ALTHOUGH THIS MAY TEND TO
BE LIMITED WITH SOME OF THE HIGH LEVEL CLOUDS MOVING THROUGH.

THE MAIN FORECAST ITEM FOR TODAY SHOULD BE THE WIND SHIFT AS A
WEAKENING COLD FRONT DROPS THROUGH THE AREA. THIS WILL ALLOW A
SOUTH/SOUTHWEST WIND TO SHIFT TO THE WEST AND NORTHWEST BUT SPEEDS
SHOULD BE 10 KNOTS OR LESS. THERE IS THE POTENTIAL THAT THE FLOW
REMAINS LIGHT ENOUGH THROUGH THE SHIFTING PHASE, THAT SEA, BAY AND
RIVER BREEZES DEVELOP. WE HINTED AT THIS AT KACY, KILG AND KPHL FOR
NOW AS CONFIDENCE IS ON THE LOWER SIDE REGARDING HOW THIS MAY OR MAY
NOT PLAY OUT. GIVEN THE WARMTH OF THE AIRMASS TODAY, CUMULUS
DEVELOPMENT SHOULD BE LIMITED.

THE FLOW REMAINS ON THE LIGHT SIDE TONIGHT WITH THE LOW-LEVEL
MOISTURE REMAINING ON THE HIGHER SIDE. THIS MAY TEND TO RESULT IN
SOME LOCALIZED FOG LATE.

OUTLOOK...
TUESDAY...PERHAPS SOME POCKETS OF SUB-VFR TO START DUE TO FOG,
OTHERWISE VFR WITH A SOUTHEASTERLY WIND UP TO 10 KNOTS. THERE COULD
BE ISOLATED THUNDERSTORMS DEVELOPING IN THE AFTERNOON NORTH AND WEST
OF KABE AND KRDG. THERE IS THE POTENTIAL FOR A CLUSTER OF
THUNDERSTORMS TO DEVELOP TO OUR WEST AND PERHAPS MOVE INTO PARTS OF
OUR AREA OVERNIGHT /CONFIDENCE LOW REGARDING THIS/.

WEDNESDAY...PERHAPS SOME SHOWER OR THUNDERSTORM ACTIVITY TO START
/LOW CONFIDENCE/, THEN SOME THUNDERSTORMS SHOULD DEVELOP IN THE
AFTERNOON AS A COLD FRONT ARRIVES. SOME STORMS COULD BE LOCALLY
STRONG. OVERALL VFR, WITH THE EXCEPTION OF IN AND NEAR ANY
SHOWERS/STORMS.

THURSDAY...OVERALL VFR WITH NORTHWESTERLY WINDS. A COLD FRONT
SETTLES TO THE SOUTH THEN STALLS.

FRIDAY...VFR WITH A WARM FRONT TRYING TO WORK NORTHWARD. WINDS MAY
TEND TO BE LIGHT, OWING TO SEA/BAY BREEZE DEVELOPMENT.

&&

.MARINE...
A WEAKENING COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA TODAY INTO
TONIGHT. THIS WILL ALLOW FOR A WIND SHIFT TO EVENTUALLY TAKE PLACE.
THE OVERALL WIND FIELD REMAINS ON THE WEAKER SIDE, THEREFORE THE
WINDS ARE EXPECTED TO REMAIN BELOW 15 KNOTS. AS THE FLOW OVER LAND
BECOMES MORE WEST AND NORTHWEST TODAY, IT MAY TEND TO KEEP THE
SEA BREEZE CLOSER TO THE COAST. THE SOUTHERLY FLOW AHEAD OF THE COLD
FRONT REMAINS LIGHT ENOUGH WHERE SEAS HAVE NOT REALLY CHANGED MUCH.
THE WAVEWATCH GUIDANCE HAS GONE BACK AND FORTH SOME REGARDING 5 FOOT
SEAS. THIS LOOKS TO BE MOSTLY CONFINED TO THE OUTER EDGE OF OUR
COASTAL WATER ZONES, IF THEY DO INDEED BUILD TO THAT HEIGHT.
THEREFORE, WE WILL CONTINUE WITH NO SMALL CRAFT ADVISORY.

THE SURFACE COLD FRONT LOOKS TO STALL TO OUR SOUTH TUESDAY AND
POSSIBLY WASH OUT. THIS OCCURS AS UPPER-LEVEL RIDGING BUILDS
EASTWARD SOME. THIS SHOULD RESULT IN A SOUTH OR SOUTHEAST WIND
TUESDAY, WHICH MAY BECOME ENHANCED SOME UP DELAWARE BAY AND
NEARSHORE. A PRE-FRONTAL TROUGH MAY MOVE THROUGH WEDNESDAY MORNING
WITH A WIND SHIFT FROM THE SOUTH AND PERHAPS A SHOWER OR
THUNDERSTORM. THE NEXT COLD FRONT MOVES THROUGH LATE WEDNESDAY INTO
THURSDAY. SOME STORMS COULD BE STRONG AHEAD OF THE COLD FRONT
WEDNESDAY. AN OFFSHORE FLOW SHOULD RESULT IN THE WAKE OF THIS FRONT.
THE FRONT MAY THEN STALL TO OUR SOUTH THURSDAY BEFORE TRYING TO MOVE
NORTHWARD AS A WARM FRONT FRIDAY. OVERALL, CONDITIONS WERE KEPT
BELOW ADVISORY CRITERIA.

&&

.CLIMATE...
RER/S FOR THE NEXT 3 DAYS...IN CASE WE GET WITHIN 2F OF SEVERAL.
THIS NEAR RECORD OPTION APPEARS PLAUSIBLE.

     MAY 30   MAY 31 JUNE 1
KABE 94-1987 95-1939 95-1937
KACY 96-1991 96-1991 97-1895
KPHL 97-1991 91-1991 97-1895
KILG 98-1895 96-1895 100-1895
KTTN 96-1986 99-1986 98-1895
KRDG 94-1969 93-1939/1929 94-1918
KMPO 88-1911 87-1998 87-1937
KGED 94-2006 96-1991 93-1991 SHORTER PERIOD OF RECORD

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HEAT ADVISORY FROM NOON TODAY TO 9 PM EDT THIS EVENING FOR
     PAZ067>071.
     EXCESSIVE HEAT WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR PAZ067>071.
NJ...HEAT ADVISORY FROM NOON TODAY TO 9 PM EDT THIS EVENING FOR
     NJZ015-017>019.
     EXCESSIVE HEAT WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR NJZ015-017>019.
DE...HEAT ADVISORY FROM NOON TODAY TO 9 PM EDT THIS EVENING FOR
     DEZ001.
     EXCESSIVE HEAT WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR DEZ001.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...HAYES
NEAR TERM...HAYES/ROBERTSON
SHORT TERM...HAYES
LONG TERM...RPW
AVIATION...GORSE
MARINE...GORSE
CLIMATE...
Hazardous weather outlook, May 30, 5:56 AM EST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
656 AM EDT MON MAY 30 2011

DEZ001-NJZ015-017>019-PAZ067>071-311100-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
656 AM EDT MON MAY 30 2011

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HAIL WEDNESDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-007-PAZ054-055-060>062-311100-
SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
656 AM EDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS EARLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HAIL WEDNESDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-003-MDZ008-012-015-019-020-NJZ008>010-012-013-016-020>023-027-
311100-
KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-MORRIS-
HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
656 AM EDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES MAY APPROACH 95 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDEX VALUES MAY RANGE BETWEEN 95 AND 100 DEGREES TUESDAY
AFTERNOON AND WEDNESDAY AFTERNOON.

IN ADDITION...A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HAIL
WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-311100-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
656 AM EDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.

HEAT INDEX VALUES MAY APPROACH 95 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDEX VALUES MAY RANGE BETWEEN 95 AND 100 DEGREES TUESDAY
AFTERNOON AND WEDNESDAY AFTERNOON.

IN ADDITION...A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HAIL
WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-311100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
656 AM EDT MON MAY 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HAIL WEDNESDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 30, 3:39 AM EST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
439 AM EDT MON MAY 30 2011

NJZ001-007>009-PAZ054-055-060>062-069-300945-
BERKS PA-BUCKS PA-CARBON PA-HUNTERDON NJ-LEHIGH PA-MONROE PA-
MORRIS NJ-NORTHAMPTON PA-SUSSEX NJ-WARREN NJ-
439 AM EDT MON MAY 30 2011

...STRONG THUNDERSTORMS WILL AFFECT BERKS...BUCKS...CARBON...
HUNTERDON...LEHIGH...MONROE...MORRIS...NORTHAMPTON...SUSSEX AND
WARREN COUNTIES...

AT 437 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST
OF SCRANTON TO 26 MILES WEST OF LEHIGHTON...MOVING SOUTHEAST AT 35
MPH. THE THUNDERSTORMS WILL BE NEAR ALBRIGHTSVILLE...TOBYHANNA
AROUND 445 AM...MOUNTAINHOME...MOUNTAINHOME AROUND 500 AM...
WANAMAKERS...STORMVILLE AROUND 515 AM...FLATBROOKVILLE...NEW TRIPOLI
AROUND 530 AM...BETHLEHEM AND FREEMANSBURG AROUND 545 AM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT FREQUENT LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

LAT...LON 4124 7513 4116 7516 4115 7509 4109 7503
      4111 7495 4118 7489 4111 7462 4076 7474
      4043 7548 4066 7596 4074 7578 4084 7594
      4091 7600 4100 7575 4103 7575 4108 7566
      4114 7565 4123 7554 4126 7515

HAYES
Special weather statement, May 30, 3:54 AM EST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
454 AM EDT MON MAY 30 2011

NJZ001-008-301000-
MORRIS NJ-SUSSEX NJ-
454 AM EDT MON MAY 30 2011

...STRONG THUNDERSTORMS WILL AFFECT MORRIS AND SUSSEX COUNTIES...

AT 450 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES NORTH OF
MONTAGUE TO 15 MILES EAST OF MOUNT POCONO...MOVING SOUTHEAST AT 40
MPH. THE THUNDERSTORMS WILL BE NEAR HIGH POINT...HAINESVILLE AROUND
500 AM...VERNON VALLEY...SUSSEX AROUND 515 AM...GREEN POND...WHITE
MEADOW LAKE AROUND 530 AM...RIVERDALE AND PEQUANNOCK TOWNSHIP AROUND
545 AM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LAT...LON 4120 7437 4109 7449 4104 7449 4105 7447
      4101 7439 4100 7430 4097 7427 4089 7427
      4089 7433 4086 7431 4077 7437 4078 7459
      4116 7491 4127 7484 4134 7475 4135 7468

HAYES
Special weather statement, May 30, 5:04 AM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
604 AM EDT MON MAY 30 2011

NJZ008>010-012>015-019-020-PAZ068-069-301100-
BUCKS PA-EASTERN MONMOUTH NJ-HUNTERDON NJ-MERCER NJ-MIDDLESEX NJ-
MONTGOMERY PA-MORRIS NJ-NORTHWESTERN BURLINGTON NJ-OCEAN NJ-
SOMERSET NJ-WESTERN MONMOUTH NJ-
604 AM EDT MON MAY 30 2011

...STRONG THUNDERSTORMS WILL AFFECT BUCKS...BURLINGTON...HUNTERDON...
MERCER...MIDDLESEX...MONMOUTH...MONTGOMERY...MORRIS...OCEAN AND
SOMERSET COUNTIES...

AT 559 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
PATERSON TO 8 MILES NORTHEAST OF SOMERVILLE TO 19 MILES SOUTHEAST OF
ALLENTOWN...MOVING EAST AT 40 MPH. THE THUNDERSTORMS WILL BE NEAR
SKILLMAN...BELLE MEAD AROUND 615 AM...SOUTH BRUNSWICK...WOODSIDE
AROUND 630 AM...WINDSOR...SANDY HOOK AROUND 645 AM...ROOSEVELT AND
WEST FREEHOLD AROUND 700 AM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT FREQUENT LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

LAT...LON 4024 7398 4012 7449 4035 7545 4043 7509
      4059 7466 4099 7435 4097 7427 4090 7427
      4089 7433 4074 7436 4067 7445 4066 7440
      4059 7444 4060 7421 4047 7426 4041 7399
      4047 7401 4047 7399 4041 7396

HAYES
Special weather statement, May 30, 5:26 AM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
626 AM EDT MON MAY 30 2011

NJZ010-012>015-019-020-PAZ068-069-071-301130-
BUCKS PA-EASTERN MONMOUTH NJ-MERCER NJ-MIDDLESEX NJ-MONTGOMERY PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-SOMERSET NJ-
WESTERN MONMOUTH NJ-
626 AM EDT MON MAY 30 2011

...STRONG THUNDERSTORMS WILL AFFECT BUCKS...BURLINGTON...MERCER...
MIDDLESEX...MONMOUTH...MONTGOMERY...OCEAN...PHILADELPHIA AND SOMERSET
COUNTIES...

AT 624 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
NEW BRUNSWICK TO 4 MILES SOUTHWEST OF TRENTON TO 8 MILES NORTH OF
PHILADELPHIA...MOVING EAST AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR
MATAWAN...KEYPORT AROUND 645 AM...LEONARDO...PORT MONMOUTH AROUND 700
AM...SANDY HOOK...SIX FLAGS THEME PARK AROUND 715 AM...OAKHURST AND
FARMINGDALE AROUND 730 AM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT FREQUENT LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

LAT...LON 4023 7399 4011 7440 4006 7535 4018 7492
      4045 7451 4046 7423 4044 7419 4046 7418
      4045 7415 4046 7412 4041 7399 4046 7402
      4047 7399 4043 7396 4032 7396

HAYES
Special weather statement, May 30, 5:39 AM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
639 AM EDT MON MAY 30 2011

NJZ013-014-019-020-026-027-PAZ069-071-301145-
BUCKS PA-COASTAL OCEAN NJ-EASTERN MONMOUTH NJ-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-
SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ-
639 AM EDT MON MAY 30 2011

...STRONG THUNDERSTORMS WILL AFFECT BUCKS...BURLINGTON...MONMOUTH...
OCEAN AND PHILADELPHIA COUNTIES...

AT 637 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
TRENTON TO 17 MILES SOUTH OF TRENTON...MOVING EAST AT 45 MPH. THE
THUNDERSTORMS WILL BE NEAR GEORGETOWN...NEW EGYPT AROUND 645 AM...
WOODRUFF...JACKSON AROUND 700 AM...LEISURE KNOLL...SILVERTON AROUND
715 AM...POINT PLEASANT AND BRIELLE AROUND 730 AM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

LAT...LON 4000 7407 3992 7406 3974 7410 3977 7415
      3977 7412 3980 7413 3982 7410 3991 7409
      3989 7412 3986 7412 3976 7418 3998 7503
      4018 7488 4009 7462 4020 7404

HAYES
Special weather statement, May 30, 6:38 AM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
738 AM EDT MON MAY 30 2011

NJZ020-026-301200-
COASTAL OCEAN NJ-OCEAN NJ-
738 AM EDT MON MAY 30 2011

...A STRONG THUNDERSTORM WILL AFFECT OCEAN COUNTY...

AT 732 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF TOMS RIVER...MOVING
SOUTHEAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR BEACH HAVEN WEST
AROUND 745 AM AND SHIP BOTTOM AROUND 750 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

NUMEROUS LIGHTNING STRIKES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THIS STORM.

LAT...LON 3968 7412 3968 7413 3957 7421 3950 7428
      3950 7432 3959 7440 3977 7439 3981 7432
      3976 7418 3972 7415 3974 7412 3973 7410

HEAVENER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Philadelphia

When
May 30, 9:00 AM EST to 6:00 PM EST
Where
Philadelphia forecast zone
Deaths
1 direct, 0 indirect
Reported by
ASOS
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Philadelphia2011-05-3067MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337104.